Opiates are a class of narcotic drugs that work as central nervous system depressants and have a high potential for addiction in those who take them. Some opiates, such as Percodan, are pain relievers that are available by prescription from licensed medical personnel, while other members of the opiate family are illegal in the United States. No matter what type of opiate is used, abuse, addiction and drug overdose are real problems.
Various forms of Opiates
Opiates are either a natural substance derived from a poppy plant, synthetic drugs produced in a laboratory or semi-synthetic substances, which are a combination of the two. The most common opiates prescribed by medical personnel are:
With the exception of methadone, these opiates are prescribed by doctors to relieve severe pain, such as that from an injury, serious illness or surgery. Methadone is most commonly used to help patients wean off stronger opiates, such as heroin.
How do They Work?
When introduced into the body, opiates bind to receptors in the central and peripheral nervous systems, producing a rush of intense feelings, known as a “high,” followed by a sense of pleasure and relaxation. The body can quickly build up a tolerance to opiates, requiring higher and higher doses to achieve the same feelings, and this often leads to unintentional overdose or opiate overdose symptoms. Over time, the body may stop producing endorphins, hormones that naturally produce a sense of pleasure and well-being. Once endorphin production has stopped, most people become physically and mentally addicted to opiates.
Opiate consumption can cause hyperalgesia, or an increased sensitivity to pain, which causes people to take increased doses of the drug.
Typical Causes of Overdose
Opiate overdoses are usually caused by:
- Taking more of the drug than was ordered by the doctor
- Combining opiates with other central nervous system depressants
- Taking the drug in a manner other than was intended, such as snorting or injecting crushed Percodan rather than taking it orally
- Having an increased susceptibility and sensitivity because of an underlying medical condition
“You don’t need to be an addict to suffer from an opiate overdose.”You don’t need to be an addict to suffer from an opiate overdose. Patients who are prescribed one of these narcotic drugs and do not strictly follow the dosing directions can also suffer from a mild or severe overdose. According to the Centers for Disease Control and Prevention, roughly 100 people in the United States die each day from a drug overdose, a rate that has more than tripled since 1990. In fact, almost three out of four overdoses from prescription drugs are from opiate pain relievers.
Common Symptoms to Look For
Signs of an overdose on opiate drugs include:
- Slow respiration rate, usually 12 or fewer breaths per minute
- Small, pinpointed pupils
- Acting confused and disoriented
- Trouble staying awake
- Fighting people trying to keep them awake
- Sudden and severe mood swings
- Uncontrollable vomiting and constipation
- Decreased pulse rate and very low blood pressure
Get Immediate Medical Help
If you suspect someone is suffering from an opiate overdose, call for emergency medical assistance immediately. Only experienced medical professionals are able to begin opiate overdose and addiction treatment. Until help arrives, do everything you can to keep the patient walking and talking, and do not let the person go to sleep.
Once patients succumb to sleep during an overdose, their breathing and heart rates may slow down to levels they cannot recover from.
Opiates are dangerous drugs that can lead to abuse, addiction and overdose in people of all ages and from all walks of life. Anyone who knows someone who is addicted to drugs should be aware of opiate overdose symptoms so they can get medical help quickly when needed. Before it gets to that point, contact us at 1-888-287-0471 for more information on treatment and rehabilitation programs for opiate abuse and addiction.